Does warfarin have an effect on blood pressure

I have found that as my inr level increases I feel foggy headed, tired, and prone to dizziness. I believe the symptoms are not there when my inr is a bit lower.

On Friday I was feeling very dizzy as I woke and I also coughed up blood. And my eyes were very bloodshot. I wanted my inr checked by the anti coag nurses but they suggested I attend A&E. My inr was in range and A&E couldnt find any reason for what had occurred. But I remember my blood pressure reading being lower than it has regularly been recently and know that low blood pressure can cause dizziness.

So does warfarin have an effect on blood pressure?

13 Replies

oldestnewest
  • I have only just started on Warfarin so it's going to be a bit hit and miss for the next few weeks until they get my INR under control but above 3.0. At that point I will stop the Heparin injections. I have a possible ear infection too so my dizziness has been put down to that by my GP rather than Hughes. I feel a bit "drunk" again with my balance being out of kilter at the moment. Also my blood pressure is usually on the low side, dropped as low as 70/50 but no higher than 117/70, so I too will be interested in reading further posts about this.

  • Hi there,

    For me warfarin has ment a lot of things. I have PAH (pulmonell arterial hypertension). High blood pressure can give PAH but PAH in some persons are typicall for APS.

    My bloodpressure got more STABLE and also lower. I think I had microclots that got away with warfarin.

  • I too am being treated for PAH, and I had a run of suspected PE's prior to starting warfarin, and possibly one very near miss. So warfarin has definitely helped. But I also believe that my blood pressure overall (with some peaks and troughs), is now lower. Whether its the warfarin or the PAH treatment or the combination I dont know.

    I was wondering if my blood pressure now sometimes drops a bit too much. Which could explain the dizziness and fatigue.

    Some people are never satisfied, are they? :-)

  • It is the exact opposite with me. The higher the INR the clearer my head becomes.

  • I think that is generally true. But I have read from some who suffer when the inr level rises. So it seems there are some variations.

  • If you are coughing blood get yourself to A&E NOW!

    My husband also gets bloodshot eyes when INR supposedly OK but gets memory problems when INR too high..but no-one seems interested when we try and get information!

  • I did go last Friday. I am not coughing blood anymore. But I am generally feeling unwell. I have a cold and a occasional cough. I am really tired. Unbelievable tiredness that is not helped by rest. And I am constantly breaking into sweats.

    Now normally I would think all that amounted to something but I think the sweats could be related to mycophenelate. They have been with me as long as I have been taking it.

    The hospital did ring yesterday and said that my urine sample had grown some bugs and they want to repeat it to see if I have an infection.

    So IF I am harbouring an infection that could explain a lot of the fatigue. I meant to go to the GP this morning but although I woke early I decided to have another rest and have only just woke up again.

    I know what you mean when all the interest seems to be about an INR falling too low. I think that there is probably an ideal for everyone and it varies. Too high or too low can present problems.

  • I've been trying to find someone who knows too. It's my mother that is 85 yrs. old that seems to have problems staying awake and with her memory when her INR is too high. I understand that means her blood is thinner. When we lower her coumadin her INR goes down and she is much more cognitive! I too believe you are right and no one seem to be interested. It is amazing to me how the medical field is so not in touch with the patient anymore!! Thanks for your answer though. It did help me with my mom.

  • Hi again,

    What is your PAH-treatment? So far i have not started any. I am not without breath when walking fast. I am about 50 mmHg in PA-pressure. Also Tricuspidalinsufferense grade 3/4.

    About the bloodpressure: Before warfarin my blood pressure went from high to low in 3 minutes. ( I have been told by doctor to messure every day. ) At the same time i had a feeling of "coldness" in all my body. That could happen once a week or once a day

    After warfarin never again that cold feeling. I think and perhaps also the dr, that I had a microclot.

    I think you are right when you can feel dizzy at a high INR. But you should not cough blood if the INR was in range!

    Take care

    Kerstin

  • I am taking Sildenafil. Also known as Viagra. I was also put on Bosentan but I am unsure if that is for the PAH or other stuff.

    The cold feeling you get is possibly similar to something I get at times. I also have Raynauds. If your body temperature drops you can turn into a block of ice which is right through to the bones and can take many hours to reverse.

    There is a separate community for that.

  • I read something recently of which I was previously unaware. Low blood pressure whilst taking warfarin IS a cause for concern

    I hadnt been aware of that and wonder why if it is something that could impact on the patient

    I have also found out that although we are all made aware of the vitamin k foods and their clotting ability, there are many foods, with other characteristics. Some that will lower bp, some that can raise it, some that make clotting more likely and some not. Then of course there are the whole host of vitamins and minerals that can be bought over the counter and which many in the medical profession treat as a dirty word.

    In short warfarin IS a drug to be used with great care

  • Do you know what the concern is with a low blood pressure on warfarin? It is so hard to get anyone to answer questions about this drug? I am concerned about my 85 yr. old mother. Her blood pressure is up and down and she takes warfarin. I guess with a low B/P that could mean loss of blood somewhere? Don't know that for sure but sure would like a reply by anybody that may know about B/P and warfarin. Thanks

  • I have APS and I have high bloodpressure as a symptom of APS. That was very high. I have pulmonary hypertension also and leaking heartwalves.

    K-vitamin is the only thing we have to stop bleeding from warfarin. When I started warfarin my bloodpressure slowly got more stable and lower (normal). That was when I had learnt to manage warfarin (INR) and had it on a rather stable range.

    If the warfarin can be in range then the bloodpressure also would be in range.

    I have Machines for my bloodpressure and my INR that I use every second day. I know my bloodpressure. Some time ago I did have too low bloodpressure and I felt very Dizzy. I stoped one of my tablets that I take in the everning (I still have to take a lot of bloodpressuredrugs) and the bloodpressure became normal after some Days. I have noticed that the pressure goes down by a glass of redwine, a long walk etc.

    Could this be of some help?

    Kerstin in Stockholm

You may also like...